Tamoxifen-induced hypertriglyceridemia causing acute pancreatitis.
J Pharmacol Pharmacother. 2016 Jan-Mar;7(1):38-40. PMID: 27127396
Hemant Kumar Singh
Tamoxifen has both antagonistic and agonistic tissue-specific actions. It can have a paradoxical estrogenic effect on lipid metabolism resulting in elevated triglyceride and chylomicron levels. This can cause life-threatening complications like acute pancreatitis. To our knowledge, very few cases of tamoxifen-induced pancreatitis have been reported in the literature. We report a case of severe hypertriglyceridemia and acute pancreatitis following tamoxifen use. A 50-year-old diabetic lady was on tamoxifen (20mg/day) hormonal therapy for breast cancer. Within 3 months of starting therapy, she developed hypertriglyceridemia and acute pancreatitis. Laboratory values include: Serum amylase 778 IU/L, total cholesterol 785 mg/dL, triglycerides 4568 mg/dL and high-density lipoproteins (HDL) 12 mg/dL. Tamoxifen was substituted with letrozole and atorvastatin started. There was a prompt reversal of the adverse effects. Effects on lipid profile must be considered while initiating tamoxifen in predisposed individuals as the consequences are life threatening.